Public Release: 

UT Southwestern Study Finds Common Pain Reliever Can Cause Liver Damage, Especially Mixed With Alcohol

UT Southwestern Medical Center

DALLAS -- October 16, 1997 -- High doses of acetaminophen, especially when mixed with alcohol, caused liver injury in some patients, reported researchers at UT Southwestern Medical Center at Dallas in today's edition of The New England Journal of Medicine.

Dr. William Lee, professor of internal medicine, and his team of liver-disease researchers reviewed the records of 589 patients who overdosed on drugs and were treated at Dallas County's Parkland Memorial Hospital from 1992 to 1995. From that group he found 71 patients who were hospitalized with liver damage after taking acetaminophen, the most common cause of acute liver failure.

Twenty-one patients in this group accidentally took an overdose of the common pain reliever, and in 13 of these alcohol was a factor in the toxic reaction. The other 50 in the group took an overdose of acetaminophen in attempts to commit suicide; 10, who also had consumed alcohol, experienced significant liver injury.

Surprisingly, accidental overdoses compared to suicidal overdoses of acetaminophen were more often fatal even though the amounts taken were lower. The median dose of an accidental overdose was 11 grams, and it proved fatal for four patients. The median dose of a suicide attempt was 24 grams and proved fatal to one of the patients studied. Acetaminophen was found to be the most common cause of acute liver failure during the study period.

Liver injury resulting from suicidal intent is common in the United Kingdom, but in the United States it is more prevalent among alcoholic or fasting patients, who ingest smaller quantities of acetaminophen for pain relief only, Lee said.

"Our study suggests we should be more diligent in educating the public and physicians about the risks associated with acetaminophen because it's commonplace for people to reach for a bottle of pain reliever without thinking about possible complications," said Lee, who directs the Liver Diseases Clinical Center at UT Southwestern's James W. Aston Ambulatory Care Center.

Lee speculates that acetaminophen causes liver damage in alcoholic or fasting patients because alcohol and fasting deplete the body of glutathione, a detoxification agent normally found in large quantities in the liver.

He cautions that even people who aren't alcoholics but consume alcohol before or after taking acetaminophen can experience liver damage.

"In light of these findings, I think we should use this study not as a condemnation of over-the-counter pain relievers that contain acetaminophen but as a means to educate people that these drugs should be used responsibly," Lee said.

The majority of patients Lee studied purposefully or inadvertently took amounts far greater than the 4 grams (eight tablets) per 24-hour limit listed on the packages of most brands.

Other findings of the study:

  • Suicidal patients tended to be younger than those in the accident group;
  • The suicidal group included more whites and Asians, while the accidental group predominantly consisted of African-Americans and Hispanics;
  • Women outnumbered men in both groups, especially in the suicidal group, which had a nearly 3-to-1 female-to-male ratio;
  • Among the accidental toxicity group, reasons for using acetaminophen for pain relief included abdominal pain, toothache, headache, hip pain and flu-like symptoms.

###

This news release is available on our World Wide Web home page at http://www.swmed.edu/home_pagesnews/

Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.